Georgia, 2022

Damaging Winds in Georgia, May 23, 2022

May 23, 2022 · NWS JAX · 3 events in 2 counties and zones

A ridge was anchored to the east in the western Atlantic while a ridge aloft was building northward up the Florida peninsula. A weak surface circulation developed to the |northwest overnight and shifted NNEward through western Alabama as a trough axis (pseudo cold front) appended to this low shifted eastward into southeast GA and the Suwannee Valley during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A ridge was anchored to the east in the western Atlantic while a ridge aloft was building northward up the Florida peninsula. A weak surface circulation developed to the |northwest overnight and shifted NNEward through western Alabama as a trough axis (pseudo cold front) appended to this low shifted eastward into southeast GA and the Suwannee Valley during the late morning and afternoon hours. This trough axis over a moist and diurnally unstable airmass fueled a few strong to severe storms. Strong diurnal instability and a pocket of dry air in the low levels enhanced downburst potential. PWATs were around the 75th percentile bringing a threat of locally heavy rain and potential for localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 12:51 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 12:51 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
151 PM EDT Mon May 23 2022

.AVIATION...
[Through 18Z Tuesday]

VFR conditions with area wide cumulus with bases around 3-4 kft.
The east coast sea breeze has begun to push inland and is expected
to reach JAX around 20z/21z. Confidence in t-storms through the
evening is highest at SSI but isolated storm may impact
JAX/VQQ/GNV between 20z-01z this evening. After convection ends
late this evening low stratus may develop at KGNV and along the
immediate coast during the predawn hours Tuesday with low MVFR to
IFR conditions possible. Sea breeze generated t-storms will be
possible tomorrow and may begin by the end of the current TAF
period. Left out any mention for now due to low confidence in
timing.

&&

.PREV DISCUSSION [955 AM EDT]...

.NEAR TERM [Today Through Tonight]...

A ridge of high pressure will be centered to the east through
Tonight, with this pattern continuing the warm and moist flow from
the south. A trough of low pressure will move toward the area from
the northwest Today. This boundary, in addition to diurnal
instability will initiate convection across the area Today, with the
activity starting in the west and spreading east through this
afternoon. In addition, the gulf and east coast sea breeze
boundaries will meet west of the I95 corridor late this afternoon,
which will help to increase coverage and intensity of storms. Storms
will decrease in coverage and intensity during the evening, before
ending overnight.

Highs Today will range from the mid 80s across interior SE GA, to
around 90 over interior NE FL. Lows Tonight in the upper 60s to
lower 70s will be common.

.SHORT TERM [Tuesday Through Wednesday Night]...

Deep layer high pressure centered over the western Atlantic near
30N75W with ridge into central FL begins this period. Fairly
moist airmass on Tuesday with PWATs up to 1.7 inches across the
Suwanee Valley to southeast GA will fuel scattered showers and
thunderstorms during the aftn. More isolated to widely scattered
coverage expected elsewhere to the east coast. Isolated to
scattered coverage of showers and storms Tuesday night then
dissipates after midnight. The mid level ridge shifts up into our
area Wednesday while PWATs will be on the decreasing trend,
lowering to 1.5 inches or less. The increased subsidence and
lower PWATs should result in less convection and have isolated
showers and storms for most areas, with POPs advertised about
15-25 percent, and the coastal counties may be dry with silent 10
percent POP.

Wednesday night, a couple of areas that may come up in rain chances
will be over the Atlantic marine zones and western inland zones,
with the former due to increased southeast flow and convergence,
while the latter is due to influence of a mid level trough pushing
toward the area late Wednesday night.

Max temps this period upper 80s coast and lower 90s inland, with
lows near normal in the upper 60s inland to about 70 at the coast.

.LONG TERM [Thursday Through Sunday]...

A progressive mid/upper level trough across the Central U.S.
Thursday pushes east-northeast and then off the coast Saturday
night through Sunday. This will bring a cool front eastward and
into our area early Friday morning, slowly pushing off the local
area coast Friday night and Saturday morning, but brings behind it
drier air, though the frontal boundary does weaken and becomes
diffuse over north central FL over the weekend. We should see
increased rain chances Thursday and Friday as southerly winds
increase and PWATs rise up again to about 1.5 to 1.8 inches in a
plume of moisture ahead of the front. Increased moisture/precip
will limit highs to mid 80s to near 90 both Thursday and Friday.
We can't rule out a few strong to severe storms Thursday through
Friday, due to enhanced winds aloft and sfc frontal convergence.
Rain chances will shift south- southeastward late Friday through
Sunday as deep layer moisture is more limited. However, due to
some uncertainty, we still showed a low chance of showers and
storms both Saturday and Sunday, but may need to be lowered
further in subsequent forecasts. Max temps near normal despite the
front, but main result after the front will be cooler overnight
lows this weekend, with lows in the 60s (possibly lower 60s
inland southeast GA), and mid-upper 60s to near 70 elsewhere.

.MARINE...

High pressure will be east of the region through Tonight. A trough
of low pressure will approach from the northwest this afternoon, but
will stall inland, before dissipating. High pressure will be to the
northeast Tuesday through Thursday. A cold front will move into the
region Thursday night from the northwest, and sweep across Friday
into Friday night. High pressure will build from the northwest then
north over the weekend.

Rip Currents: SE GA Moderate through Tuesday
              NE FL Moderate through Tuesday

.FIRE WEATHER...

Good to very good dispersion indices likely today on enhanced
southerly transport winds but lower dispersions values
anticipated on Tuesday. Increased dispersion possible again on
Wednesday. Wetting rains possible for southeast GA this afternoon
and evening.

.HYDROLOGY...

No significant concerns but some localized flooding possible for
inland southeast GA then south to the I-10 corridor, west of JAX,
this afternoon and evening where pockets of 2-3+ inches may
occur.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  66  90  67  89  67 /  40  50  20  20  20
SSI  73  86  73  83  73 /  30  30  10  10  10
JAX  70  90  70  88  70 /  20  30  10  10  10
SGJ  72  87  71  86  72 /  10  20   0  10  10
GNV  69  90  69  90  70 /  20  30  10  10  20
OCF  71  91  68  91  70 /  10  20   0  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 23, 1:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
251 PM EDT Mon May 23 2022

GAZ132-149-231915-
Atkinson GA-Coffee GA-
251 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of southwestern Coffee
and western Atkinson Counties through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Willacoochee, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3146 8306 3139 8287 3118 8300 3118 8305
      3123 8305 3128 8303 3131 8306 3133 8306
      3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1851Z 202DEG 17KT 3124 8308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, May 23, 1:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT Mon May 23 2022

GAZ149-163-231930-
Atkinson GA-Clinch GA-
259 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of south central
Atkinson and northwestern Clinch Counties through 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Du Pont, or 10 miles northeast of Lakeland, moving
northeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Atkinson and northwestern Clinch Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3129 8288 3121 8273 3105 8291 3108 8297
      3115 8297
TIME...MOT...LOC 1859Z 217DEG 8KT 3111 8292

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

ENYEDI
Special weather statement, May 23, 2:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Mon May 23 2022

FLZ020-GAZ162-231945-
Hamilton FL-Echols GA-
319 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of northwestern Hamilton
and southwestern Echols Counties through 345 PM EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jennings to Crossroads. Movement was north at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jennings, Statenville and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8315 3063 8314 3072 8313 3073 8296
      3048 8308 3049 8319
TIME...MOT...LOC 1919Z 198DEG 12KT 3062 8309 3050 8313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ENYEDI

The radar

The Moody AFB radar (KVAX), 54 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
May 23, 2:20 PM EST
Where
Atkinson County, 2.36 mi W of Oberry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.380, -83.020

Numerous trees were blown down along Carver Russ Road and Ice Plant Road. A shed on Paulk Street was damage and there was also tree damage in the area. The time of damage was based on radar.

Thunderstorm Wind, Clinch

When
May 23, 3:14 PM EST
Where
Clinch County, 2.39 mi NNW of Midway
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.010, -82.700

A tree was blown down near Shiloh Road at the intersection of Highway 441. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for Storm Data.

Thunderstorm Wind, Clinch

When
May 23, 3:18 PM EST
Where
Clinch County, 2.39 mi NNE of Midway
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.010, -82.660

A tree was blown down across Shiloh Road about 3 miles east of Highway 441. The time of damage was based on radar. The cost of damage was unknown but it was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024649, 1024685, 1024686.